What is tinnitus?
Tinnitus is the perception of sound internally, which is not actually present externally.
Depending on the severity, Tinnitus, often times can be stressful and quite bothersome to most. Although not a condition itself, Tinnitus can definitely be a symptom of an underlying condition such as permanent or temporary hearing loss, side effects from medication, stress or grinding of the teeth (to name a few).
Common sound perceptions of tinnitus may include:
Causes of Tinnitus -
Age related hearing loss: Hearing can worsen with age (can start around the age of 60). Hearing loss can contribute to tinnitus.
Exposure to loud noises: Exposure to loud noises such as those from noisy work environments, concerts and music players can cause noise related hearing loss. Tinnitus caused by short term noise exposure can go away, but long term and short term exposure can lead to permanent damage.
Earwax Blockage: Too much wax in the ear can cause hearing loss or irritation to the ear drum which can ultimately lead to tinnitus.
Ear Bone Changes: Stiffening in the bones in the middle ear may affect your hearing and cause tinnitus. This condition often run in family genes.
How can you prevent tinnitus?!! Tinnitus cannot always be prevented because of the many reasons/causes that affect this condition. That being said there is some steps you can take to help protect yourself from tinnitus in certain situations such as:
Reducing stress and anxiety
Using proper hearing protection (such as ear plugs)
Do not stand by speakers
Having safe levels of personal listening
Treatment for tinnitus can include:
Ear Wax removal- Removing ear wax blockage can help decrease tinnitus symptoms
Hearing Aids- If your tinnitus is caused by age related or noise induced hearing loss, using hearing aids will help improve your symptoms by allowing you to hear better and focus on other sounds.
Masking Devices- Creates a continuous low-level noise that helps suppresses tinnitus symptoms.
Changing your medication- If your medication is causing your tinnitus, your doctor may recommend to stop using that medication or change it to a different one.